MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45
Model Number 470298-14
Medical Device Problem Codes Visual Prompts will not Clear (2281); Failure to Form Staple (2579)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/06/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the stapler 45 instrument involved with this complaint and completed the device evaluation.Failure analysis investigations confirmed but did not replicate the customer reported complaint.The instrument was found to have a firing failure based on log review.The instrument was found to have loose staples lodged in the jaws at the pins.The instrument was also found to have a reload recognition failures based on log review.The digital signature processor logs indicate the reload color was manually selected.The instrument was installed on an in-house system.The instrument passed initialization test.The instrument clamped and fired successfully.Isi also received the blue reload involved with this complaint and completed the device evaluation.Failure analysis investigations confirmed the customer reported complaint.The reload was found to have the knife exposed within the knife track.The reload was found to have a firing failure.Log review showed that this reload was fired partially.The known common cause of this failure is likely attributed to mishandling/misuse.
 
Event or Problem Description
It was reported that during a da vinci-assisted donor hepatectomy surgical procedure, the stapler 45 instrument experienced an error during staple firing - misfire and blade exposed message.The customer used a third-party handheld stapler to complete procedure, which was converted to laparoscopic surgery with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: during a right hepatectomy, the stapler misfired, giving an error message - "stapler misfire, blade may be exposed".The stapler achieved 100% clamp allowing the surgeon to fire the stapler, but when cutting the tissue, the stapler did not complete the cut and triggered an error, leaving the blade exposed.As the hepatectomy was being done for hepatocellular carcinoma, wide margins were being done to allow for complete excision of the tumor, so the stapler was cutting through normal liver tissue.The patient had y90 radioembolization of 2 hepatomas, but the issue occurred when the surgeon was cutting through normal liver tissue.The surgeon did not encounter any obstructions such as clips, staples, bone, or other hard objects between the instruments jaws.The stapler had been fired multiple times prior to misfiring without issue.The surgeon experienced clamping issue only once prior to misfire issue, then he took a smaller piece of tissue which resolved the clamping issue.The surgeon used a third-party stapler to complete the staple line and no medical intervention was required.Surgeon preferred to finish case laparoscopically through hand assist port already in place although there was no indication that the system was in a down state.The customer also noted that upon further inspection, it looked like a staple may have been caught in the pins in the bottom of where the reload is placed.The customer was unable to remove this staple.The stapler was rinsed and wiped in between unloading and reloading each staple firing, but it seems this wasn't seen until after the case.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key17067488
Report Number2955842-2023-15804
Device Sequence Number17814727
Product Code NAY
UDI-Device Identifier00886874112427
UDI-Public(01)00886874112427(10)T10190522
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 04/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470298-14
Device Catalogue Number470298
Device Lot NumberT10190522 0058
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/20/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/06/2020
Initial Report FDA Received Date06/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/22/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age75 YR
Patient SexMale
Patient Weight103 KG